New Jersey, 2001

Wildfire in New Jersey, April 28, 2001

April 28, 2001 · NWS PHI · 1 event in 1 county or zone

A wildfire burned about six acres of forest on a remote ridge top in Hardyston Township near the Beaver Creek. The unseasonably dry weather during the second half of April and gusty northwest winds helped spread the fire quickly.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A wildfire burned about six acres of forest on a remote ridge top in Hardyston Township near the Beaver Creek. The unseasonably dry weather during the second half of April and gusty northwest winds helped spread the fire quickly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 28, 2:00 PM EST, 2 hours earlier.

Area forecast discussion, Apr 28, 2:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT SAT APR 28 2001

HIGH PRES AND ASSOCD DRY AMS WILL DOMINATE WX IN OUR FA FOR THE NEXT
COUPLE OF DAYS AT LEAST...WITH CHC OF PRECIP ALMOST NIL.  MAIN FCST
QUESTION THIS AFTN IS HOW COLD IT WILL GET OVERNIGHT TONIGHT AND
WHETHER ANY SORT OF FROST ADVSRY OR FREEZE WRNG IS NECESSARY.

AMS IS SMWHT COOLER THAN NORMAL AND LOW RH WILL FAVOR RADIATION
TONIGHT...BUT AM NOT SURE THAT WINDS WILL DIE OFF COMPLETELY AS
MODEL FORECASTS MAINTAIN SOME SURFACE PRES GRADIENT OVER THE
FA...SPCLY SOUTHEAST.  GROWING SEASON IS BETTER UNDERWAY OVER
DELMARVA AND SRN NJ...BUT THIS IS AREA LESS LIKELY TO SEE FREEZING
TEMPS.  OVERALL IT SEEMS LIKE A MARGINAL SITUATION...SO HAVE DECIDED
NOT TO ISSUE ANY WARNINGS OR ADVISORIES...BUT WILL MENTION SCATTERED
FROST IN NWRN ZONES AND PSLY INTERIOR SRN NJ.

OTRW...COOL TMRW BUT WITH LIGHTER WINDS...AND WARMUP BEGIfNS ON MON
WITH ONSET OF SWLY FLOW.

SCA ADVISORIES WERE TAKEN DOWN EARLIER THIS MORNING.

.PHI...NONE.

AMC

In the hours before

Special weather statement, Apr 28, 2:55 PM EST, 1 hour 5 minutes before
NJZ001-007>010-012-013-015-019-020-022-PAZ060>062-067>069-290400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
355 PM EDT SAT APR 28 2001

...SOME FREEZING TEMPERATURES ARE EXPECTED EARLY SUNDAY MORNING...

UNSEASONABLY COOL AND DRY HIGH PRESSURE OVER THE GREAT LAKES THIS
EVENING WILL SETTLE SOUTHEAST OVER THE MID ATLANTIC REGION TONIGHT.
SKIES WILL REMAIN CLEAR AND WINDS ARE EXPECTED TO BECOME
LIGHT...ESPECIALLY AFTER MIDNIGHT. THESE FACTORS WILL COMBINE TO
CAUSE SOME FREEZING TEMPERATURES AND POSSIBLY SOME SCATTERED FROST
IN NORMALLY COLDER SPOTS AROUND THE REGION BY DAYBREAK SUNDAY.

IF YOU HAVE OUTDOOR PLANTS GROWING...YOU MAY WANT TO BRING THEM
INDOORS OR TAKE OTHER PROTECTIVE MEASURES. ALSO...STAY TUNED TO
LOCAL MEDIA OR NOAA WEATHER RADIO FOR ANY FURTHER STATEMENTS OR
POSSIBLE WARNINGS. THE LATEST WEATHER INFORMATION IS ALSO AVAILABLE
ON THE INTERNET AT WWW.NWS.NOAA.GOV/ER/PHI (ALL SMALL CASE LETTERS).

AMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Sussex

When
April 28, 4:00 PM EST to 6:00 PM EST
Where
Sussex County, Beaver Lake
Reported by
PARK/FOREST SERVICE
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240762.